Texas, 2008High Wind in Texas, May 7, 2008
May 7, 2008 · NWS MAF · 1 event in 1 county or zone
A potent upper level low pressure system tracked across Texas during the day. Increased midlevel winds helped to produce strong winds at the surface across the Davis Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level low pressure system tracked across Texas during the day. Increased midlevel winds helped to produce strong winds at the surface across the Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 9:22 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, May 7, 9:22 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1022 AM CDT WED MAY 7 2008
.UPDATE...
WE HAVE UPDATED THE FORECAST TO TRIM THE MENTION OF PRECIPITATION
ACROSS THE NORTHERN PORTION OF THE CWA. WE DID OPT TO LEAVE A LOW
CHANCE FOR ISOLATED SHOWERS OR THUNDERSTORMS ACROSS NORTHERN LEA
COUNTY...THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
THROUGH THE REMAINDER OF THIS MORNING GIVEN WRAPAROUND MOISTURE
AND THE COLD POOL ALOFT. MINOR CHANGES HAVE BEEN MADE TO THE
CURRENT DEW POINTS AND WINDS. TEXT PRODUCTS OUT ASAP.
&&
.PREV DISCUSSION... /ISSUED 625 AM CDT WED MAY 7 2008/
AVIATION...
DRY SLOT HITTING AREA THIS MORNING PUSHING STORMS OUT OF REGION.
MAY BE A FEW WRAP AROUND STORMS... HOB WOULD BE MOST AFFECTED BY
THIS. OTHERWISE VERY GUSTY WEST TO SOUTHWEST WIND EXPECTED TODAY
AS UPPER TROUGH MOVES ACROSS REGION. COULD BE SOME BLOWING DUST.
WINDS WILL SUBSIDE THIS EVENING.
PREV DISCUSSION... /ISSUED 514 AM CDT WED MAY 7 2008/
DISCUSSION...
THE DRYLINE IS SURGING EAST RAPIDLY AT 10Z AND IS LOCATED FROM
NEAR BIG SPRING TO JUST EAST OF FORT STOCKTON. AN OUTFLOW BOUNDARY
WAS ALSO CURRENTLY TRYING TO MOVE SOUTH FROM SEMINOLE EAST TO
SNYDER. EXPECT THE OUTFLOW BOUNDARY TO WASH OUT WITH DECENT 3 HOUR
PRESSURE FALLS NOTED ACROSS THE TEXAS PANHANDLE TO THE NORTHERN
PERMIAN BASIN. THE DRYLINE SHOULD CONTINUE TO SURGE EASTWARD EARLY
TODAY AS THE UPPER LOW IN NEW MEXICO CONTINUES TO MOVE EAST TOWARD
THE REGION. WINDY CONDITIONS ARE NOTED ALREADY BEHIND THE DRYLINE
AND ARE NEAR ADVISORY CRITERIA. PROGGED WIND FIELDS AND GRADIENTS
SUGGEST A WIND ADVISORY FOR THE ENTIRE AREA EXCEPT THE MOUNTAINS
AND THE HIGHWAY 54 CORRIDOR WHERE A HIGH WIND WARNING WILL BE IN
PLACE TODAY. MENTIONED PATCHY BLOWING DUST ALL AREAS WITH THE VERY
WINDY CONDITIONS. HAVE RETAINED SLIGHT POPS FOR SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN THIS
MORNING DUE TO EXITING DRYLINE AND WRAPAROUND MOISTURE EXPECTED IN
THE NORTHERN BASIN IN CLOSE PROXIMITY TO THE TRACK OF THE UPPER
LOW.
AFTER TODAY THE WEATHER WILL TURN RELATIVELY QUIET AGAIN WITH
A STRAIGHT FAST FLOW RETURNING ONCE AGAIN. TEMPERATURES WILL
BE ABOVE NORMAL. A WEAK FRONT WILL TRY TO SNEAK IN FRIDAY BUT
IT SHOULD MIX OUT QUICKLY DUE TO LACK OF A SIGNIFICANT PUSH.
A STRONGER FRONT WILL PUSH SOUTH SATURDAY NIGHT AS AN UPPER LEVEL
STORM SYSTEM PASSES BY TO THE NORTH. THE MAIN AFFECT FROM
THIS FRONT WILL BE TEMPERATURES KNOCKED BACK TO NEAR NORMAL
SUNDAY. ANOTHER UPPER LEVEL LOW WILL TRACK WELL NORTH OF
THE FORECAST AREA NEXT MONDAY THROUGH WEDNESDAY. STRAIGHT FLOW
SOUTH OF THE LOW SHOULD SHUNT MUCH OF THE DEEP LOW LEVEL MOISTURE
EAST OF THE AREA BY TUESDAY.
FIRE WEATHER...
WILL CONTINUE THE RED FLAG WARNING TODAY FOR ALL AREAS. THE ONLY
CHANGE AT THIS TIME IS TO MOVE THE STARTING TIME OF THE WARNING
TO 12Z WEDNESDAY AS CONDITIONS AS OF 10Z ARE ALREADY FLIRTING
WITH RED FLAG CRITERIA BEHIND THE DRYLINE. ONE CONCERN IS THE
WRAPAROUND MOISTURE THAT IS EXPECTED ACROSS THE NORTHERN...AND
PARTICULARLY THE NORTHEAST PERMIAN BASIN TODAY. THIS MAY KEEP RH/S
FROM FROM DROPPING TO 15 PERCENT OR BELOW IN THE AFOREMENTIONED
AREA. LATER SHIFTS WILL NEED TO MONITOR FOR POSSIBLE CANCELLATION
IN THOSE AREAS.
HAVE ISSUED A FIRE WEATHER WATCH FOR THE SOUTHEAST NEW MEXICO
PLAINS...GUADALUPE MOUNTAINS AND THE UPPER TRANS PECOS FOR
THURSDAY AFTERNOON AS ANOTHER LEE TROUGH FORMS IN THE STRAIGHT
FLOW.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
FIRE WEATHER WATCH FROM 12 PM TO 8 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...WARD...
WINKLER.
HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 9 PM CDT /8 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE
MOUNTAINS...LOVING...REEVES COUNTY AND UPPER TRANS PECOS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&
06/67Hazardous weather outlook, May 7, 4:09 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 AM CDT WED MAY 7 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
509 AM CDT WED MAY 7 2008 /409 AM MDT WED MAY 7 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WARM... DRY... AND WINDY CONDITIONS WILL RESULT IN A DANGEROUS
FIRE WEATHER SITUATION ACROSS THE AREA TODAY. A RED FLAG WARNING
IS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
A HIGH WIND WARNING FOR SUSTAINED WINDS OVER 40 MPH OR GUSTS OVER
60 MPH IS IN EFFECT TODAY FOR THE GUADALUPE AND DAVIS MOUNTAINS.
A WIND ADVISORY FOR SUSTAINED WINDS OF 30 MPH OR GREATER IS IN
EFFECT TODAY FOR THE REMAINDER OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FIRE WEATHER CONCERNS WILL CONTINUE FOR SOUTHEASTERN NEW MEXICO
AND THE UPPER TRANS PECOS THURSDAY AS DRY AND WINDY CONDITIONS
WILL AGAIN BE POSSIBLE. NO OTHER HAZARDS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Davis / Apache Mountains Area
- When
- May 7, 12:00 PM CST to 5:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
High winds began increasing in the morning but weakened quickly during the afternoon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 7, 20082 injured · $337,000 · EF1 · 36 events
- Flash Flooding and Hail in Missouri, May 7 to 8, 2008$1.0 million · 0.75 in hail · 14 events
- Tornadoes and Hail in Texas, May 7, 2008$110,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Oklahoma, May 7 to 8, 2008$142,000 · EF0 · 26 events
- Lightning Strike in Illinois, May 7 to 8, 20083 injured · $62,000 · 1 event
- Damaging Winds in Louisiana, May 7, 2008$35,000 · 55 kt wind · 12 events
- Damaging Wind in Arkansas, May 7, 2008$50,000 · 50 kt wind · 1 event
- Wildfire in Florida, May 7, 2008$30,000 · 1 event
- Hail and Damaging Winds in Texas, May 7, 2008$2,000 · 56 kt wind · 13 events
- Tornado and Hail in Wyoming, May 7, 2008EF0 · 9 events
- Heavy Rain in Missouri, May 7 to 8, 20086 events
- Frost and Freeze in New York, May 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107831.